WTF? Warning on Medicine Bottle

I spent the better part of yesterday in the ER. I thought I had a kidney stone (sure felt like one!), but it turns out it’s only a particularly painful infection. So, I got some morphine and Zofran (for nausea, so the morphine wouldn’t make me puke) by IV, and came home with 'scripts for: Levaquin (powerful antibiotic), Darvocet (for pain), and promethazine (brand-name Phenergan).

The promethazine is an anti-nausea drug. And yet, there is a label on the side which reads “May take wtih food to lessen chance of stomach upset”. Heh.

Now, I’ve used this drug quite successfully in the past, so I know that it doesn’t upset my stomach (it was actually prescribed to keep the other drugs from upsetting my stomach), but that warning label? On an anti-nausea drug? It made me go :eek: and :smiley:

So how’s that for mundane and pointless? I blame the drugs!

Upset stomach and nausea are not the same thing.

On the TV ads for Lunesta and other such sleeping pills, they say that side effects may include drowsiness. I always think “well I sure hope so!”

Would you be so kind as to explain the difference to me? I’ve always used them pretty much interchangeably, but would like to use the terms properly.

That used to make me laugh, too. Now I notice that a lot of the Rx sleep meds say something like “side effects may include next-day drowsiness”, which makes much more sense.

The side effects for many drugs prescribed to treat anxiety is, you guessed it: anxiety. :eek:

“Upset stomach” is a general term that can include nausea, but also includes things like heartburn and indigestion, as well.

Was going to add the “may cause drowsiness” thing but SO beat me to it.

IANAMD, but it actually doesn’t sound too illogical to me. Upsetting your stomach would be a local reaction to the drug. Antinausea effects would be on the appropriate centres in your brain. So, you could get an upset stomach from the local side-effects before the intended effect had a chance to kick in.

Well, the pills are bitter! Which always struck me as a little odd. I mean, why oh why would they give someone who’s already nauseated a pill that’s bitter? Can’t they do something about that?? And yes, there have been times when the nausea was bad enough that I threw up the pill before it could kick in. For those times, thankfully, I have Phenergan suppositories!

Just hope you don’t crap 'em out before they kick in!

My assumption is that it means drowsiness later than desired (say, the next day) or drowsiness without actual sleep.

Hey, I used to take an anti-epileptic drug used to treat my seizure disorder that listed “seizures” as a possible side effect…

… practical, that.

My personal favorite is the label “Do not take this medication if you’re pregnant”

Checks inside pants…

Yup. I’m still a dude.

No, trust me, I give it a full 15 minutes, at least, before I attempt any kind of bathroom visit! :wink: Of course, by the time 15 minutes is up, I’m usually well on my way to sleep, since they knock me out pretty good.

Verbatim, from a pharmacist’s label on a box of Viagra:

“TAKE ONCE A DAY - USUALLY BEFORE SEXUAL ACTIVITY.”

Somewhat less usually before parent-teacher night.

If there weren’t a warning on it, some folks might take it before going to church.

I heard a warning on TV yesterday, during an ad for a “Restless Legs Syndrome” drug: “Damitol (or whatever it was called) may cause you to fall asleep during normal daily activities, like driving.” Like driving?! Jesus H., I think I’d go with the restless legs!

And of course there are the “social anxiety” drugs whose side effects may include sudden explosive diarrhea. As if you weren’t anxious enough going out in public, now you might crap your pants in front of everyone. Great solution, thanks doc.

I think it was one of those restless legs meds that warned about uncontrollable urges to gamble might be caused by the stuff.

What ever happened to the good old days, when about all a drug brought along in terms of side-effects was drowsiness?

I was involved in a study for one of the restless leg syndrome drugs. I was kind of worried about the “uncontrollable urge to gamble” thing - I could just see myself with a car full of scratched off lottery tickets - but I didn’t notice that urge. I did read the literature carefully before I agreed to the study, and one of the possible side effects listed was “vivid dreams”.

Bingo!

One of the funnier ones I remember is one in which I was in the back yard of my house trying to feed one of the hockey players from the local team to a plant. I do not think he would appreciate that. I still take the drug (Mirapex - very expensive but so worth it) and last night I dreamed I was having a “secret” affair with another one of the players, but he wasn’t very good at keeping it secret and paid way too much attention to me when I got bit by a dog. WTF?

Yes, I do like hockey and am really looking forward to the season starting back up, but this is just silly!

So that really is what they’re saying on the commercial. I had thought I was just hearing it wrong.

What freaks me out is how often all of these side effects are the same as a placebo!
Who knew placebos could have so many?

My favorite warning label is on one of the herbal…um…male enhancement pills I see at the gas station. You know, the kind that’ll put a little extra lead in your pencil? Apparently, you shouldn’t take something for getting an erection if you’re pregnant. :confused: